Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Mixing 4 Different Downers

08/10/2010

Question:

a dr. prescribed cyclobenzaprine 10, qualaquin 324, hydrocdone-apap 10-325,andalpazolam 0.5 for him to take daily this seems like enough to put him in a comotose state. please help us he thinks he has to take these 11 pills as prescribed. he suffers from abroken neck years ago and legg cramps and cant sleep a whole night. but is all this safe for him

Answer:

Not all of the listed medications would be classified as "downers."

Cyclobenzaprine is a muscle relaxer and can certainly cause some drowsiness.

Hydrocodone with acetaminophen is a pain medication that can cause drowsiness, but is generally prescribed to be taken only when needed. If the patient is taking the hydrocodone regularly, there may be better options available to treat pain. Overuse of this medication can lead to acetaminophen toxicity, too.

Alprazolam is a benzodiazepine that is generally used to treat anxiety, but may also help with muscle spasms. Like the hydrocodone, this is generally taken only when needed, though it can be scheduled to be taken regularly.

The medication you have listed as qualaquin is also known as quinine. Quinine is an anti-malarial drug that also reduces excitability of muscles. It reduces twitching or leg cramps, and should not cause much drowsiness. In the United States, the FDA has mandated that all forms of quinine be removed from the market for any use other than treating malaria. Studies have shown that the risk of toxicity from quinine, including severe and fatal cardiac arrhythmias, which outweigh any benefit to using the drug to treat muscle cramps or spasms.

Many patients are different. Some have a high tolerance for medications that may make them drowsy; some are more affected by them. If the patient has already been on some of these medications and is tolerating them, then adding one medication at a time should be tolerated. If these are all new medications, I suggest asking the prescriber if it is acceptable to start the medications one at a time and add a new one after a few days or a week to make sure the patient tolerates them all.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University